Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 16, 2023, 7:20 PM EDT for Anderson County, Knox County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2023, 7:20 PM EDT (23:20 UTC)
- Expired
- May 16, 2023, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, TN, Knox County, TN
The radar
The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:28 PM EDT | FLASH FLOOD | 3 Ne Knoxville, TN | FLOODING OF ROADWAYS. |
| May 16, 7:30 PM EDT | FLASH FLOOD | 1 Sse Knoxville, TN | REPORT FROM MPING: STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 469 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
446
WGUS54 KMRX 162320
FFWMRX
TNC001-093-170215-
/O.NEW.KMRX.FF.W.0007.230516T2320Z-230517T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
720 PM EDT Tue May 16 2023
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
South Central Anderson County in east Tennessee...
Central Knox County in east Tennessee...
* Until 1015 PM EDT.
* At 720 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Knoxville, Oak Ridge, Clinton, Halls, Powell, Karns and Mascot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3598 8430 3609 8424 3609 8395 3608 8392
3606 8381 3602 8369 3596 8371 3594 8388
3595 8414
FLASH FLOOD...RADAR INDICATED
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:32 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, May 16, 3:32 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Morristown TN 332 PM EDT Tue May 16 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM...(This evening through Wednesday) Issued at 330 PM EDT Tue May 16 2023 Scattered showers and a few thunderstorms were developing at mid afternoon across the northwest part of the forecast area ahead of a strong shortwave that was moving across the Ohio Valley and headed for the central Appalachians and mid Atlantic states tonight. Mid level flow was increasing this afternoon to the north of the forecast area. At the surface, a weak surface low was over central KY at 18z. A warm frontal boundary extended eastward from the low into northern and central KY. This area has the greatest risk for a possible tornado. For the forecast area the surface low will move east northeast and drag a cold front through Tennessee later today and tonight. Dew points are in the mid 60s to lower 70s and much of the region is becoming destabilized with temperatures in the lower to mid 80s.Low level flow is fairly weak but effective shear magnitudes around 35-45 kt will support organized convection. The scattered convection ahead of the line may produce large hail and damaging winds. With steep low-level lapse rates strong outflows will cause a transition to bowing as storms move east of the Appalachians later this evening. The best chance of precipitation will be between about 500 PM and 900 PM with lingering showers behind initial line to about midnight. Locally heavy rainfall tonight may reach an inch across southwest Virginia and over the eastern Tennessee Mountains but because the storms will move through fairly quick no significant flooding expected tonight. Left over cloudiness behind the storms should last most of the night with some patchy early morning fog...locally dense where heavy rain may fall. Lower clouds will likely linger Wednesday morning. Behind the front expect clearing skies by late morning Wednesday. Higher pressure and drier airmass moving in tonight will lower dewpoints from the 60s today into the 50s Wednesday. Lows Wednesday will be cooler in the north in the mid to upper 50s. Highs slightly cooler in the upper 70s to about 80. && .LONG TERM...(Wednesday night through next Tuesday) Issued at 330 PM EDT Tue May 16 2023 Key Messages: 1. Showers and a chance of thunderstorms Thursday afternoon. 2. A cold front brings showers/storms to the area on Saturday. Wednesday night through Friday A front will be stalled to our south to start the period, with a large high pressure ridge over the Mid-Atlantic region that will be building southward along the Appalachians in the low levels. The ridge will push the front farther SE into GA, while in the mid/upper levels, a shortwave trough will be approaching from the west. This will draw moisture across GA/SC into our southern sections, and with afternoon heating, scattered to numerous showers are expected to develop. PoP/QPF grids will favor southern and western sections, while the northern and central Valley will be under the influence of a downslope flow off the mountains, decreasing rain chances in those areas. Most of this activity should dissipate with the loss of daytime heating, and with the movement of the shortwave trough to the east of the mountains late Thursday night/Friday morning. Weak mid/upper level ridging and a surface high will be over the area on Friday, providing a dry and mostly sunny day with highs in the upper 70s/near 80. Friday night through Tuesday Timing of a cold front and associated convection has come into better focus today, as the models have merged closer in their solutions. There are still some small timing differences, but the period of best overlap for moisture and lift appears to be in the 12- 18Z time frame Saturday. Will begin chance PoPs late Friday night in the Plateau, increasing to likely chances for the entire area Saturday. A severe threat appears limited at this time due to a lack of instability, as the low level flow will be W-SW ahead of the front, preventing deep advection of a warm/moist Gulf air mass. There will be good upper divergence in the jet entrance region, but the wind field looks fairly weak. Will mention a chance of thunderstorms but no severe threat will be mentioned in the HWO at this time. Sunday and Monday will be dry with a warming trend. The models diverge in their solutions for Tuesday, with the GFS showing a high amplitude ridge where the ECMWF shows a broad trough. Given this uncertainty this far out in the forecast, will follow the NBM's slight chance PoPs for Tuesday. && .AVIATION... (18Z TAFS) Issued at 135 PM EDT Tue May 16 2023 VFR conditions early this afternoon across east Tennessee. Expect scattered showers and thunderstorms to develop next couple hours this afternoon. Some thunderstorms may be strong with gusty winds and hail this afternoon and evening with the highest risk at TRI and TYS. Timing for strong storms looks like between 21Z and 02Z Wednesday. Gusty SW winds through the afternoon at mainly TRI and TYS ahead of any storms. Convection should move out of region by 06z Wednesday with MVFR and IFR cigs expected Wednesday morning in the wake of precipitation. Ceilings may rise to VFR by the end of the TAF period. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 65 81 61 79 / 90 20 10 60 Knoxville McGhee Tyson Airport, TN 62 79 58 81 / 100 10 0 30 Oak Ridge, TN 60 81 58 81 / 90 0 0 50 Tri Cities Airport, TN 58 77 53 76 / 90 0 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...TD AVIATION...TD LONG TERM...
Hazardous weather outlook, May 16, 3:37 PM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 337 PM EDT Tue May 16 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-171945- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 337 PM EDT Tue May 16 2023 /237 PM CDT Tue May 16 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will continue late this afternoon and evening ahead of an upper-level disturbance and cold front. Some thunderstorms may become severe with the primary risk being damaging winds and localized hail. There is a low risk of tornadoes, mainly across far northern East Tennessee and southwest Virginia. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encourage to report severe weather and flooding this afternoon and evening. TD
In the hours before
Local storm report, May 16, 6:51 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
651 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG SHADY VALLEY 36.52N 81.93W
05/16/2023 JOHNSON TN PUBLIC
MULTIPLE TREES DOWN.
&&Local storm report, May 16, 6:57 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
657 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 2 SE HOPEWELL 35.21N 84.87W
05/16/2023 U0.75 INCH BRADLEY TN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Local storm report, May 16, 6:58 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG CLEVELAND 35.18N 84.87W
05/16/2023 BRADLEY TN 911 CALL CENTER
FEW TREES AND POWER LINES DOWN.
&&Local storm report, May 16, 7:11 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
711 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 2 WSW BENTON 35.17N 84.68W
05/16/2023 POLK TN TRAINED SPOTTER
TREES DOWN ACROSS ROADWAY.
&&Local storm report, May 16, 7:12 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
712 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG 1 W BENTON 35.18N 84.67W
05/16/2023 POLK TN TRAINED SPOTTER
MULTIPLE TREES DOWN.
&&Local storm report, May 16, 7:13 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
713 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 2 S POWELL 36.00N 84.02W
05/16/2023 E0.25 INCH KNOX TN PUBLIC
0656 PM HAIL 1 NW KARNS 35.98N 84.13W
05/16/2023 M0.70 INCH KNOX TN PUBLIC
0704 PM HAIL 3 NW BEARDEN 35.97N 84.04W
05/16/2023 E0.25 INCH KNOX TN PUBLIC
REPORTED BY TRAINED SPOTTER.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:31 PM EDT | Special Weather Statement | MRX | Hawkins | 44 min |
| May 16, 3:26 PM EDT | Special Weather Statement | MRX | Grainger, Union | 34 min |
| May 16, 3:35 PM EDT | Special Weather Statement | MRX | Knox | 25 min |
| May 16, 3:48 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Union | 42 min |
| May 16, 3:54 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox | 35 min |
| May 16, 4:05 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Morgan, Roane, Union | 40 min |
| May 16, 4:40 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 37 min |
| May 16, 4:46 PM EDT | Special Weather Statement | MRX | Scott | 29 min |
| May 16, 5:16 PM EDT | Special Weather Statement | MRX | Campbell | 29 min |
| May 16, 5:18 PM EDT | Special Weather Statement | MRX | Monroe | 27 min |
| May 16, 5:31 PM EDT | Special Weather Statement | MRX | Sevier | 44 min |
| May 16, 5:32 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Union | 28 min |
| May 16, 5:39 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 51 min |
| May 16, 5:47 PM EDT | Special Weather Statement | MRX | Monroe | 43 min |
| May 16, 5:50 PM EDT | Special Weather Statement | MRX | Hawkins | 25 min |
| May 16, 5:56 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Union | 49 min |
| May 16, 6:03 PM EDT | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 57 min |
| May 16, 6:30 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Roane | 45 min |
| May 16, 6:31 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 16 min |
| May 16, 6:33 PM EDT | Special Weather Statement | MRX | Carter, Johnson | 57 min |
| May 16, 6:42 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 48 min |
| May 16, 6:43 PM EDT | Special Weather Statement | MRX | Loudon | 47 min |
| May 16, 7:06 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Unicoi, Washington | 24 min |
| May 16, 7:15 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Jefferson, Knox, Sevier | 45 min |
| May 16, 7:27 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi, Washington | 48 min |
| May 16, 7:32 PM EDT | Special Weather Statement | MRX | Polk | 43 min |
| May 16, 7:43 PM EDT | Special Weather Statement | MRX | Cocke | 32 min |
| May 16, 7:45 PM EDT | Special Weather Statement | MRX | Cocke | 30 min |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.